Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Grand Rapids, MI

September 11, 2000Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 11, 2000, 11:22 PM EDT for Mason County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 11:22 PM EDT (03:22 UTC)
Expired
Sep 12, 2000, 12:00 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 11:36 PM EDTThunderstorm Wind 53 EScottville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 120322
SVRGRR
MIC105-120400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL MIDNIGHT EDT

* AT 1121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF LUDINGTON...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SCOTTVILLE AROUND 1130 PM EDT
   CUSTER AROUND 1135 PM EDT
   WALHALLA AROUND 1145 PM EDT
   FOUNTAIN AROUND 1150 PM EDT
   FREESOIL AROUND 1155 PM EDT

A SPOTTER IN LUDINGTON REPORTED 57 MPH WINDS WITH THIS STORM.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD/TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:20 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 11, 9:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EDT MON SEP 11 2000

NO UPDATES PLANNED TO THE ZONES FOR THE OVERNIGHT HOURS.
THUNDERSTORMS UPSTREAM SHOULD SURVIVE AS THEY MOVE INTO THE AREA
OVERNIGHT... WITH GOOD UPPER DIVERGENCE HELPING TO KEEP THINGS
GOING. HOWEVER... AVAILABLE CAPE ACROSS THE AREA SHOULD REDUCE THE
CHANCE OF SEVERE WEATHER SOME... ALTHOUGH WIND IS STILL A CONCERN
WITH SEVERE WINDS JUST A FE:W THOUSAND FEET OFF THE SURFACE AT THIS TIME.

TRH

.GRR...NONE.

In the hours before

Local storm report, Sep 11, 5:52 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
552 PM EDT MON SEP 11 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    KALAMAZOO                 MI   WIND DAMAGE
09/11/00   KALAMAZOO                      DAMAGE TO A SHED AND A
                                          CARPORT

0238 PM    GRAND JUNCTION            MI   WIND DAMAGE
09/11/00   VAN BUREN                      LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES DOWN

0244 PM    KALAMAZOO                 MI   WIND DAMAGE
09/11/00   KALAMAZOO                      LAW ENFORCEMENT REPORTED
     ,                                     LIMBS AND WIRES DOWN

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:04 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.